A rare case of a bisphosphonate-induced peri-prosthetic femoral fracture

M. B. Cross, D. Nam, M. C. H. van der Meulen, M. P. G. Bostrom

Abstract

An 81-year-old woman presented with a fracture in the left femur. She had well-fixed bilateral hip replacements and had received long-term bisphosphonate treatment. Prolonged bisphosphonate use has been recently linked with atypical subtrochanteric and diaphyseal femoral fractures. While the current definition of an atypical fracture of the femur excludes peri-prosthetic fractures, this case suggests that they do occur and should be considered in patients with severe osteopenia. Union of the fracture followed cessation of bisphosphonates and treatment with teriparatide. Thus, this case calls into question whether prophylactic intramedullary nailing is sufficient alone to treat early or completed atypical femoral fractures.

Footnotes

  • The authors wish to thank T. Groudan for her efforts.

    No benefits in any form have been received or will be received from a commercial party related directly or indirectly to the subject of this article.

  • Received December 5, 2011.
  • Accepted March 21, 2012.
View Full Text

Log in through your institution